New Jersey, 2012Flash Flood in New Jersey, August 15, 2012
August 15, 2012 · NWS OKX · 1 event in 1 county or zone
A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Bergen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and upper level disturbance moved through the Northeast during the morning and afternoon hours, producing multiple rounds of thunderstorms with torrential rain and flash flooding in Bergen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 15, 4:38 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 15, 4:38 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
538 PM EDT WED AUG 15 2012
.SYNOPSIS...
THE STORMY WEATHER WILL WIND DOWN BY THURSDAY MORNING AS A FRONTAL
BOUNDARY TRACKS THROUGH THE REGION. ANOTHER FRONT WILL IMPACT THE
AREA LATE FRIDAY INTO SATURDAY. WAVES OF LOW PRESSURE WILL THEN
ATTEMPT TO ORGANIZE OFFSHORE INTO THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
UPR LVL TROF WILL CONTINUE TO ROTATE THRU THE CWA THIS EVE. THIS
WILL DRIVE SHRTWV ENERGY INTO THE REGION...SUPPORTING THE
CONTINUED DEVELOPMENT OF SHRA/TSTMS.
SCT TSTMS ONGOING ACROSS THE CWA AT 330 PM. CAPE PER 19Z LAPS WAS
IN THE 1-2K RANGE WITH A FEW HIGHER POCKETS. THE SVR THREAT
WILL THEREFORE REMAIN INTO THE EVE...ESPECIALLY AS THE UPR LVL
WAVE ASSISTS WITH LIFT. BEST POTENTIAL MAY BE ACROSS THE HUDSON
VALLEY WHERE THE AIRMASS HAS NOT BEEN WORKED OVER YET...BUT ALL OF
THE CWA REMAINS IN THE THREAT AREA.
MAIN SVR THREATS CONTINUE TO BE DAMAGING WINDS AND HAIL. LOW PROB
WEAK TOR THREAT WITH ANY SIGNIFICANT CELLS INVOF BOUNDARIES.
HIGH MOISTURE CONTENT IN THE ATMOSPHERE WILL PRODUCE TORRENTIAL
RAINS IN TSTMS...WITH AREAS OF LOCALIZED FLOODING AGAIN
POSSIBLE...IF NOT LIKELY...THRU THIS EVE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
THE H5 TROF AXIS IS PROGGED TO PASS AFT 6Z. THIS WILL ALLOW FOR
ANY SIGNIFICANT CONVECTION TO END FROM W TO E OVERNIGHT INTO THE
EARLY MRNG HOURS. ALTHOUGH ANY TSTM WILL BE CAPABLE OF HVY
RAIN...THE TORRENTIAL RAIN THREAT SHOULD SUBSIDE THRU THE NGT AS
THE DEEP MOISTURE AXIS IS SHUNTED OFFSHORE.
PATCHY FOG WAS RETAINED WITH LLVL MOISTURE AND LIGHT WINDS IN
PLACE.
THE NAM IS A BIT FASTER WITH THE SFC FRONT THAN THE GFS. PREFERRED
THE FASTER GFS DUE TO THE RESOLUTION OF THE UPR LVL WAVE...BUT IF
THE NAM VERIFIES A FEW TSTMS COULD DEVELOP...ESPECIALLY ACROSS LI
AND ERN CT...BEFORE 15Z THU. OTHERWISE...SUNNY SKIES CAN BE
EXPECTED BY AFTN. TEMPS A BLEND OF THE MAV/MET.
MAINLY CLEAR THU NGT WITH TEMPS A BLEND OF GUIDANCE. SOME PATCHY
GROUND FOG WILL BE POSSIBLE ACROSS THE OUTLYING LOCATIONS.
COLD FRONT APPROACHES ON FRI. TRIMMED POPS BACK TO LATE IN THE DAY
AS THE MODELS APPEAR TO BE CONVERGING ON A LATER SOLN. TEMPS WARM
INTO THE LOW 90S ACROSS THE CITY AND NERN NJ.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE
AREA FRIDAY NIGHT INTO SATURDAY AS THE COLD FRONT MOVES CLOSER AND
HAS UPPER LEVEL SUPPORT FROM AN H5 TROUGH AND MID-LEVEL
SHORTWAVES.
THEREAFTER...LOW CONFIDENCE FORECAST FOR THE WEEKEND AS THE MODELS
HAVE DIFFERENT SOLUTIONS. LOW PRES FORMS OVER THE DELMARVA SOMETIME
EARLY SATURDAY...THEN TRACKS NORTHEAST ALONG THE FRONT. THE GFS
BRINGS THE FRONT THROUGH THE REGION MUCH QUICKER THAN THE ECMWF...
AND KEEPS THE LOW EAST OF THE REGION. THE ECMWF BRINGS THE LOW OVER
THE AREA DURING THE DAY SATURDAY INTO SATURDAY NIGHT. PRECIPITATION
WOULD THEN LINGER INTO SUNDAY AS H5 TROUGH FOLLOWS THROUGH THE
REGION. WILL CARRY CHANCE POPS FOR MOST OF THE WEEKEND...BUT THIS IS
SUBJECT TO ADJUSTMENTS.
LOCALLY HEAVY RAIN IS POSSIBLE WITH PWATS AROUND 2" STARTING ON
FRIDAY.
HIGH PRES BEGINS TO BUILD INTO THE REGION STARTING ON SUNDAY. PRECIP
TAPERS OFF FROM WEST TO EAST...THOUGH A FEW LINGERING SHOWERS AND
POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH MONDAY AS UPPER TROUGH
AND H5 SHORTWAVES TRACK ACROSS THE REGION. DRY WEATHER EXPECTED BY
FRIDAY WITH HIGH PRES BUILDING EAST.
SOUTHERLY FLOW ON FRIDAY WILL PUSH TEMPS INTO THE MID-UPPER 80S AND
MAY COME CLOSE TO 90 IN/AROUND NYC. OTHERWISE...HIGHS WILL BE IN THE
UPPER 70S TO LOWER 80S DURING THE PERIOD...WHICH IS RIGHT AROUND
NORMAL FOR THIS TIME OF YEAR.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE CENTER JUST TO THE SOUTH OF THE CITY TERMINALS WILL
SHIFT NE THIS EVENING WHILE A COLD FRONT JUST EAST OF THE CITY
TERMINALS SHIFTS EAST.
LOW CONFIDENCE FORECAST ALL AROUND THROUGH AT LEAST 00-01Z. WITH
SEVERAL OUTFLOW BOUNDARIES AROUND...WIND DIRECTION VERY DIFFICULT
TO PREDICT...AND WILL MORE LIKELY BE VARIABLE IN DIRECTION UNTIL
THE THUNDERSTORMS WIND DOWN. TSTMS SHOULD BE LESS NUMEROUS BY
AROUND 00Z FOR THE CITY TERMINALS AND ALL OTHER TERMINALS TO THE
WEST.
PRIMARILY VFR OUTSIDE OF SHOWERS/TSTMS...BUT CIGS CAN LOWER TO
2000-3000 FT IN RAINFALL.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.
KLGA FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.
KEWR FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TSTSM COULD
BECOME LIKLEY AGAIN BETWEEN 22-23Z. TIMING OF PREVAILING NW-NNW WINDS
MAY BE OFF BY A FEW HOURS.
KTEB FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TSTSM COULD
BECOME LIKELY AGAIN BETWEEN 22-23Z. TIMING OF PREVAILING NW-NNW
WINDS MAY BE OFF BY A FEW HOURS.
KHPN FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 00Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.
KISP FCSTER COMMENTS: LOW CONFIDENCE IN WIND FORECAST. WINDS
PROBABLY VARY IN DIRECTION AND SPEED UNTIL AROUND 01-02Z. TIMING OF
PREVAILING NW-NNW WINDS MAY BE OFF BY A FEW HOURS.
OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU...VFR. NW FLOW.
.FRI...TSTMS (POSSIBLE LINE) LATE FRI AFTN INTO OVERNIGHT WITH
PASSAGE OF A COLD FRONT.
.SAT-SUN...VFR. N-NW FLOW.
.MON...CHANCE OF AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.MARINE...
CONDITIONS ARE FCST TO REMAIN BLW SCA LVL THRU MON. SLY FLOW MAY
BRING CONDITIONS CLOSE ON THE OCEAN AND S SHORE BAYS FRI AFTN
AHEAD OF THE NEXT COLD FRONT. OTHERWISE...THE MAIN HAZARD WILL BE
FROM STRONG TSTMS TNGT...AND THE POTENTIAL FOR TSTMS FRI INTO SAT.
&&
.HYDROLOGY...
BASIN AVG PCPN THRU TNGT IS FCST TO BE ABOUT 1 INCH. RFC QPF WAS
USED FOR THE FCST. ANY TSTMS HOWEVER WILL BE CAPABLE OF PRODUCING
LOCALIZED TORRENTIAL RAINS AND AREAS OF FLOODING...ESPECIALLY
THRU THIS EVE.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM LATE FRIDAY
AFTERNOON THROUGH EARLY SATURDAY...THEN LOW PRES MAY IMPACT THE
REGION SATURDAY THROUGH SUNDAY. PW VALUES NEAR 2 INCHES AHEAD OF
THE FRONT WILL BRING AN ELEVATED THREAT OF HEAVY RAIN...WHICH
COULD RESULT IN MINOR FLOODING IN SOME AREAS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...MPS
AVIATION...BC/JC
MARINE...JMC
HYDROLOGY...JMCHazardous weather outlook, Aug 15, 4:47 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT WED AUG 15 2012
ANZ330-335-338-340-345-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
547 PM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING WITH SOME OF
THE STORMS PRODUCING WINDS IN EXCESS OF 35 KT...HAIL AND
TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
547 PM EDT WED AUG 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE
STORMS COULD PRODUCE GUSTY WINDS AND HAIL.
IN ADDITION TO THE THE SEVERE THREAT...ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WHICH COULD
LEAD TO AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE ACROSS FROM FRIDAY AFTERNOON
THROUGH EARLY SATURDAY...THEN LOW PRESSURE MAY IMPACT THE REGION
THIS WEEKEND. THESE SYSTEMS COULD PRODUCE THUNDERSTORMS WITH VERY
HEAVY RAIN AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Local storm report, Aug 15, 2:45 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL MINEOLA 40.75N 73.64W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1137 AM HAIL CARLE PLACE 40.75N 73.61W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1140 AM FLASH FLOOD JERICHO 40.79N 73.54W
08/15/2012 NASSAU NY TRAINED SPOTTER
8 INCHES OF WATER FROM HEAVY RAIN IN JERICO PLAZA
PARKING LOT.
1152 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY TRAINED SPOTTER
WESTBURY AVE AND GLEN COVE ROAD INTERSECTION FLOODED
AND IMPASSABLE. CHERRY LANE AND ATLANTIC AVE FLOODED AND
IMPASSABLE.
1158 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY DEPT OF HIGHWAYS
UP TO TWO FEET OF STANDING WATER ALONG MEADOWBROOK
PARKWAY AT OLD COUNTRY ROAD INTERSECTION. ROAD
IMPASSABLE.
1200 PM TSTM WND DMG WILLISTON PARK 40.76N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING
NUMEROUS POWER OUTAGES.
1214 PM FLASH FLOOD WESTBURY 40.76N 73.59W
08/15/2012 NASSAU NY TRAINED SPOTTER
SIGNIFICANT FLOODING ON NORTHERN STATE PARKWAY.
1221 PM TSTM WND GST MELVILLE 40.78N 73.41W
08/15/2012 E60 MPH SUFFOLK NY TRAINED SPOTTER
AT LONG ISLAND EXPRESSWAY AND PINE LAWN RD
1225 PM FLASH FLOOD MINEOLA 40.75N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NINE FEET OF WATER UNDER RAILROAD TRESSEL NEAR ELM
PLACE AND JERICO TURNPIKE
1236 PM HAIL PLAINVIEW 40.78N 73.47W
08/15/2012 E0.88 INCH NASSAU NY TRAINED SPOTTER
0115 PM FLASH FLOOD ISLIP 40.73N 73.22W
08/15/2012 SUFFOLK NY PUBLIC
FLASH FLOODING ALONG WEST PINE STREET AND ROUTE 111.
ROAD IMPASSABLE.
0135 PM TSTM WND DMG MIDDLE VILLAGE 40.72N 73.88W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
NUMEROUS POWER OUTAGES.
0205 PM FLASH FLOOD RICHMOND HILL 40.70N 73.84W
08/15/2012 QUEENS NY NWS EMPLOYEE
86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
STANDING WATER
0230 PM FLASH FLOOD MORRIS PARK 40.69N 73.81W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED DUE TO FLOODING ON NORTHBOUND VAN
WYCK BETWEEN JFK FEDERAL CIRCLE AND GRAND CENTRAL PKWY
0230 PM FLASH FLOOD KEW GARDENS 40.72N 73.83W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED AND SEVERAL DISABLED VEHICLES DUE TO
FLOODING ON EASTBOUND GRAND CENTRAL PKWY AT KEW GARDENS
INTERCHANGE
&&
PICCASpecial weather statement, Aug 15, 2:45 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
345 PM EDT WED AUG 15 2012
NJZ002-004-103-104-NYZ069-152045-
EASTERN BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN BERGEN-WESTERN
PASSAIC-
345 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC AND
ROCKLAND COUNTIES...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE MOHAWK...MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO NICKEL SIZE...AND
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4109 7450 4117 7441 4118 7431 4114 7423
4119 7417 4121 7404 4094 7403 4094 7428
4099 7430 4101 7439 4103 7442 4102 7443
4105 7445 4103 7450
NVSpecial weather statement, Aug 15, 3:21 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
421 PM EDT WED AUG 15 2012
CTZ005-NJZ002-004-006-103>106-108-NYZ067>073-152115-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-NEW YORK (MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-SOUTHERN WESTCHESTER-WESTERN
BERGEN-WESTERN ESSEX-WESTERN PASSAIC-
421 PM EDT WED AUG 15 2012
...DEVELOPING THUNDERSTORMS WILL IMPACT BRONX...EASTERN BERGEN...
ESSEX...FAIRFIELD...HUDSON...NEW YORK (MANHATTAN)...NORTHEASTERN
UNION...PASSAIC...PUTNAM...ROCKLAND...SOUTHERN ORANGE AND WESTCHESTER
COUNTIES...
AT 419 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT STRONG THUNDERSTORMS WERE RAPIDLY
DEVELOPING ACROSS MUCH OF NORTHEASTERN NEW JERSEY AND EASTERN
PORTIONS OF THE LOWER HUDSON VALLEY...MOVING NORTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4120 7437 4151 7377 4153 7354 4166 7352
4167 7351 4159 7347 4141 7350 4115 7361
4110 7372 4102 7366 4093 7370 4064 7415
4076 7433 4090 7430 4086 7410 4107 7409
4111 7414 4112 7446
NVLocal storm report, Aug 15, 3:49 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
449 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG ROSEDALE 40.66N 73.74W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS ROSEDALE CREATING NUMEROUS
POWER OUTAGES.
&&
FIGLocal storm report, Aug 15, 4:37 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT WED AUG 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM HAIL MINEOLA 40.75N 73.64W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1137 AM HAIL CARLE PLACE 40.75N 73.61W
08/15/2012 M0.88 INCH NASSAU NY TRAINED SPOTTER
TRAINED SPOTTER
1140 AM FLASH FLOOD JERICHO 40.79N 73.54W
08/15/2012 NASSAU NY TRAINED SPOTTER
8 INCHES OF WATER FROM HEAVY RAIN IN JERICO PLAZA
PARKING LOT.
1152 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY TRAINED SPOTTER
WESTBURY AVE AND GLEN COVE ROAD INTERSECTION FLOODED
AND IMPASSABLE. CHERRY LANE AND ATLANTIC AVE FLOODED AND
IMPASSABLE.
1158 AM FLASH FLOOD CARLE PLACE 40.75N 73.61W
08/15/2012 NASSAU NY DEPT OF HIGHWAYS
UP TO TWO FEET OF STANDING WATER ALONG MEADOWBROOK
PARKWAY AT OLD COUNTRY ROAD INTERSECTION. ROAD
IMPASSABLE.
1200 PM TSTM WND DMG WILLISTON PARK 40.76N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS AND POWER LINES DOWN CREATING
NUMEROUS POWER OUTAGES.
1214 PM FLASH FLOOD WESTBURY 40.76N 73.59W
08/15/2012 NASSAU NY TRAINED SPOTTER
SIGNIFICANT FLOODING ON NORTHERN STATE PARKWAY.
1221 PM TSTM WND GST MELVILLE 40.78N 73.41W
08/15/2012 E60 MPH SUFFOLK NY TRAINED SPOTTER
AT LONG ISLAND EXPRESSWAY AND PINE LAWN RD
1225 PM FLASH FLOOD MINEOLA 40.75N 73.64W
08/15/2012 NASSAU NY TRAINED SPOTTER
NINE FEET OF WATER UNDER RAILROAD TRESSEL NEAR ELM
PLACE AND JERICO TURNPIKE
1236 PM HAIL PLAINVIEW 40.78N 73.47W
08/15/2012 E0.88 INCH NASSAU NY TRAINED SPOTTER
0115 PM FLASH FLOOD ISLIP 40.73N 73.22W
08/15/2012 SUFFOLK NY PUBLIC
FLASH FLOODING ALONG WEST PINE STREET AND ROUTE 111.
ROAD IMPASSABLE.
0135 PM TSTM WND DMG MIDDLE VILLAGE 40.72N 73.88W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS MIDDLE VILLAGE CREATING
NUMEROUS POWER OUTAGES.
0152 PM TSTM WND DMG ROSEDALE 40.66N 73.74W
08/15/2012 QUEENS NY CONEDISON
POWER LINES DOWN ACROSS ROSEDALE CREATING NUMEROUS
POWER OUTAGES.
0205 PM FLASH FLOOD RICHMOND HILL 40.70N 73.84W
08/15/2012 QUEENS NY NWS EMPLOYEE
86TH AVE AND 110TH ST IMPASSABLE DUE TO 2 FT OF
STANDING WATER
0230 PM FLASH FLOOD MORRIS PARK 40.69N 73.81W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED DUE TO FLOODING ON NORTHBOUND VAN
WYCK BETWEEN JFK FEDERAL CIRCLE AND GRAND CENTRAL PKWY
0230 PM FLASH FLOOD KEW GARDENS 40.72N 73.83W
08/15/2012 QUEENS NY BROADCAST MEDIA
ALL LANES BLOCKED AND SEVERAL DISABLED VEHICLES DUE TO
FLOODING ON EASTBOUND GRAND CENTRAL PKWY AT KEW GARDENS
INTERCHANGE
0350 PM HAIL MASPETH 40.72N 73.91W
08/15/2012 E1.50 INCH QUEENS NY PUBLIC
0405 PM HAIL MIDDLE VILLAGE 40.72N 73.88W
08/15/2012 E0.88 INCH QUEENS NY PUBLIC
PUBLIC
0430 PM FLASH FLOOD KEW GARDENS 40.72N 73.83W
08/15/2012 QUEENS NY BROADCAST MEDIA
WESTBOUND GRAND CENTRAL PKWY CLOSED DUE TO FLOODING AT
VAN WYCK EXPY
&&
PICCASpecial weather statement, Aug 15, 4:37 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
537 PM EDT WED AUG 15 2012
NJZ006-106>108-NYZ074-152230-
EASTERN ESSEX-EASTERN UNION-HUDSON-RICHMOND (STATEN IS.)-WESTERN
UNION-
537 PM EDT WED AUG 15 2012
...DEVELOPING THUNDERSTORMS WILL IMPACT HUDSON...RICHMOND (STATEN
ISLAND)...SOUTHEASTERN ESSEX AND UNION COUNTIES...
AT 532 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR PLAINFIELD...AND MOVING EAST AT 15 MPH.
HAIL UP TO NICKEL SIZE...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED
WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4073 7408 4058 7407 4053 7413 4052 7425
4054 7426 4056 7422 4060 7422 4059 7429
4061 7431 4059 7446 4066 7441 4065 7445
4067 7446
NVFlash Flood, Bergen
- When
- August 15, 4:54 PM EST to 5:50 PM EST
- Where
- Bergen County, 0.57 mi ENE of Emerson to 0.93 mi NE of Emerson
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.984, -74.021
In Westwood, torrential rain flooded the basement of a medical center on Old Hook Rd. Ractrack Road was also closed due to flooding in HoHoKus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408886.